On a Randomized Backward Euler Method for Nonlinear Evolution Equations with Time-Irregular Coefficients

  • Monika Eisenmann
  • Mihály Kovács
  • Raphael KruseEmail author
  • Stig Larsson


In this paper, we introduce a randomized version of the backward Euler method that is applicable to stiff ordinary differential equations and nonlinear evolution equations with time-irregular coefficients. In the finite-dimensional case, we consider Carathéodory-type functions satisfying a one-sided Lipschitz condition. After investigating the well-posedness and the stability properties of the randomized scheme, we prove the convergence to the exact solution with a rate of 0.5 in the root-mean-square norm assuming only that the coefficient function is square integrable with respect to the temporal parameter. These results are then extended to the approximation of infinite-dimensional evolution equations under monotonicity and Lipschitz conditions. Here, we consider a combination of the randomized backward Euler scheme with a Galerkin finite element method. We obtain error estimates that correspond to the regularity of the exact solution. The practicability of the randomized scheme is also illustrated through several numerical experiments.


Monte Carlo method Evolution equations Ordinary differential equations Backward Euler method Galerkin finite element method 

Mathematics Subject Classification

65C05 65L05 65L20 65M12 65M60 



The authors like to thank Wolf-Jürgen Beyn for very helpful comments on non-autonomous evolution equations and Rico Weiske for good advice on programming. Also we like to thank two anonymous referees for their valuable suggestions. This research was partially carried out in the framework of Matheon supported by Einstein Foundation Berlin. ME would like to thank the Berlin Mathematical School for the financial support. RK also gratefully acknowledges financial support by the German Research Foundation (DFG) through the research unit FOR 2402—Rough paths, stochastic partial differential equations and related topics—at TU Berlin.


  1. 1.
    H. Amann. Linear and Quasilinear Parabolic Problems. Vol. I: Abstract Linear Theory, volume 89 of Monographs in Mathematics. Birkhäuser Boston, Inc., Boston, MA, 1995.Google Scholar
  2. 2.
    H. Amann. Compact embeddings of Sobolev and Besov spaces. Glasnik Matematicki, 35(55):161–177, 2000.MathSciNetzbMATHGoogle Scholar
  3. 3.
    A. Andersson and R. Kruse. Mean-square convergence of the BDF2-Maruyama and backward Euler schemes for SDE satisfying a global monotonicity condition. BIT Numer. Math., 57(1):21–53, 2017.MathSciNetzbMATHGoogle Scholar
  4. 4.
    W. Arendt and M. Duelli. Maximal \(L^p\)-regularity for parabolic and elliptic equations on the line. J. Evol. Equ., 6(4):773–790, 2006.MathSciNetzbMATHGoogle Scholar
  5. 5.
    C. Baiocchi and F. Brezzi. Optimal error estimates for linear parabolic problems under minimal regularity assumptions. Calcolo, 20(2):143–176, 1983.MathSciNetGoogle Scholar
  6. 6.
    R. E. Bank and H. Yserentant. On the \(H^1\)-stability of the \(L_2\)-projection onto finite element spaces. Numer. Math., 126(2):361–381, 2014.MathSciNetzbMATHGoogle Scholar
  7. 7.
    C. Carstensen. Merging the Bramble-Pasciak-Steinbach and the Crouzeix-Thomée criterion for \(H^{1}\)-stability of the \(L^{2}\)-projection onto finite element spaces. Math. Comp., 71(237):157–163 (electronic), 2002.Google Scholar
  8. 8.
    C. Carstensen. An adaptive mesh-refining algorithm allowing for an \(H^{1}\) stable \(L^{2}\) projection onto Courant finite element spaces. Constr. Approx., 20(4):549–564, 2004.MathSciNetzbMATHGoogle Scholar
  9. 9.
    K. Chrysafinos and L. S. Hou. Error estimates for semidiscrete finite element approximations of linear and semilinear parabolic equations under minimal regularity assumptions. SIAM J. Numer. Anal., 40(1):282–306, 2002.MathSciNetzbMATHGoogle Scholar
  10. 10.
    D. S. Clark. Short proof of a discrete Gronwall inequality. Discrete Appl. Math., 16(3):279–281, 1987.MathSciNetzbMATHGoogle Scholar
  11. 11.
    M. Crouzeix and V. Thomée. The stability in \(L_{p}\) and \(W^{1}_{p}\) of the \(L_{2}\)-projection onto finite element function spaces. Math. Comp., 48(178):521–532, 1987.MathSciNetzbMATHGoogle Scholar
  12. 12.
    T. Daun. On the randomized solution of initial value problems. J. Complexity, 27(3-4):300–311, 2011.MathSciNetzbMATHGoogle Scholar
  13. 13.
    M. Dindoš and V. Toma. Filippov implicit function theorem for quasi-Carathéodory functions. J. Math. Anal. Appl., 214(2):475–481, 1997.MathSciNetzbMATHGoogle Scholar
  14. 14.
    E. Emmrich. Gewöhnliche und Operator-Differentialgleichungen. Vieweg, Wiesbaden, 2004.zbMATHGoogle Scholar
  15. 15.
    E. Emmrich. Two-step BDF time discretisation of nonlinear evolution problems governed by monotone operators with strongly continuous perturbations. Comput. Methods Appl. Math., 9(1):37–62, 2009.MathSciNetzbMATHGoogle Scholar
  16. 16.
    L. C. Evans. Partial Differential Equations. Graduate studies in mathematics ; 19. American Mathematical Society, 1998.Google Scholar
  17. 17.
    I. Gyöngy. On stochastic equations with respect to semimartingales. III. Stochastics, 7(4):231–254, 1982.MathSciNetzbMATHGoogle Scholar
  18. 18.
    B. H. Haak and E. M. Ouhabaz. Maximal regularity for non-autonomous evolution equations. Math. Ann., 363(3-4):1117–1145, 2015.MathSciNetzbMATHGoogle Scholar
  19. 19.
    S. Haber. A modified Monte-Carlo quadrature. Math. Comp., 20:361–368, 1966.MathSciNetzbMATHGoogle Scholar
  20. 20.
    S. Haber. A modified Monte-Carlo quadrature. II. Math. Comp., 21:388–397, 1967.MathSciNetzbMATHGoogle Scholar
  21. 21.
    W. Hackbusch. Optimal \(H^{p,\,p/2}\) error estimates for a parabolic Galerkin method. SIAM J. Numer. Anal., 18(4):681–692, 1981.MathSciNetzbMATHGoogle Scholar
  22. 22.
    E. Hairer and G. Wanner. Solving Ordinary Differential Equations. Vol. II: Stiff and Differential-Algebraic Problems, volume 14 of Springer Series in Computational Mathematics. Springer-Verlag, Berlin, 2010. Second revised edition, paperback.Google Scholar
  23. 23.
    J. K. Hale. Ordinary Differential Equations. Robert E. Krieger Publishing Co., Inc., Huntington, N.Y., second edition, 1980.zbMATHGoogle Scholar
  24. 24.
    S. Heinrich and B. Milla. The randomized complexity of initial value problems. J. Complexity, 24(2):77–88, 2008.MathSciNetzbMATHGoogle Scholar
  25. 25.
    L. S. Hou and W. Zhu. Error estimates under minimal regularity for single step finite element approximations of parabolic partial differential equations. Int. J. Numer. Anal. Model., 3(4):504–524, 2006.MathSciNetzbMATHGoogle Scholar
  26. 26.
    A. Jentzen and A. Neuenkirch. A random Euler scheme for Carathéodory differential equations. J. Comput. Appl. Math., 224(1):346–359, 2009.MathSciNetzbMATHGoogle Scholar
  27. 27.
    B. Z. Kacewicz. Optimal solution of ordinary differential equations. J. Complexity, 3(4):451–465, 1987.MathSciNetzbMATHGoogle Scholar
  28. 28.
    B. Z. Kacewicz. Almost optimal solution of initial-value problems by randomized and quantum algorithms. J. Complexity, 22(5):676–690, 2006.MathSciNetzbMATHGoogle Scholar
  29. 29.
    A. Klenke. Probability Theory. A Comprehensive Course. Springer, London, 2nd ed. edition, 2014.zbMATHGoogle Scholar
  30. 30.
    R. Kruse and Y. Wu. Error analysis of randomized Runge-Kutta methods for differential equations with time-irregular coefficients. Comput. Methods Appl. Math., 17(3):479–498, 2017.MathSciNetzbMATHGoogle Scholar
  31. 31.
    A. Logg, K.-A. Mardal, and G. N. Wells. Automated Solution of Differential Equations by the Finite Element Method: The FEniCS book. Lecture Notes in Computational Science and Engineering; 84. Springer, Berlin, Heidelberg, 2012 edition, 2012.Google Scholar
  32. 32.
    A. Lunardi. Analytic Semigroups and Optimal Regularity in Parabolic Problems. Birkhäuser, Basel, 1995.zbMATHGoogle Scholar
  33. 33.
    D. Meidner and B. Vexler. Optimal error estimates for fully discrete Galerkin approximations of semilinear parabolic equations. ArXiv preprint, arXiv:1707.07889v1, 2017.
  34. 34.
    E. Novak. Deterministic and Stochastic Error Bounds in Numerical Analysis, volume 1349 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 1988.Google Scholar
  35. 35.
    A. Ostermann and M. Thalhammer. Convergence of Runge-Kutta methods for nonlinear parabolic equations. Appl. Numer. Math., 42(1-3):367–380, 2002. Ninth Seminar on Numerical Solution of Differential and Differential-Algebraic Equations (Halle, 2000).Google Scholar
  36. 36.
    A. Prothero and A. Robinson. On the stability and accuracy of one-step methods for solving stiff systems of ordinary differential equations. Math. Comp., 28:145–162, 1974.MathSciNetzbMATHGoogle Scholar
  37. 37.
    T. Roubíček. Nonlinear Partial Differential Equations with Applications, volume 153 of International Series of Numerical Mathematics. Birkhäuser/Springer Basel AG, Basel, second edition, 2013.Google Scholar
  38. 38.
    G. Stengle. Numerical methods for systems with measurable coefficients. Appl. Math. Lett., 3(4):25–29, 1990.MathSciNetzbMATHGoogle Scholar
  39. 39.
    G. Stengle. Error analysis of a randomized numerical method. Numer. Math., 70(1):119–128, 1995.MathSciNetzbMATHGoogle Scholar
  40. 40.
    J. F. Traub, G. W. Wasilkowski, and H. Woźniakowski. Information-Based Complexity. Computer Science and Scientific Computing. Academic Press, Inc., Boston, MA, 1988. With contributions by A. G. Werschulz and T. Boult.Google Scholar
  41. 41.
    H. Triebel. Interpolation Theory, Function Spaces, Differential Operators. North-Holland Publishing Company, Amsterdam-New York, 1978.zbMATHGoogle Scholar
  42. 42.
    E. Zeidler. Nonlinear Functional Analysis and its Applications. 2/A, Linear Monotone Operators. Springer-Verlag, New York, 1990.zbMATHGoogle Scholar
  43. 43.
    E. Zeidler. Nonlinear Functional Analysis and its Applications. 2/B, Nonlinear Monotone Operators. Springer-Verlag, New York, 1990.zbMATHGoogle Scholar

Copyright information

© SFoCM 2018

Authors and Affiliations

  1. 1.Institut für MathematikTechnische Universität BerlinBerlinGermany
  2. 2.Department of Mathematical SciencesChalmers University of Technology and University of GothenburgGothenburgSweden

Personalised recommendations